North Carolina, 2002

Damaging Wind in North Carolina, August 20, 2002

August 20, 2002 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 9:28 AM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 20, 9:28 AM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1028 AM EDT TUE AUG 20 2002

OF THE FEELING THAT...LEAVE IT OUT (PCPN) WHEN IN A DROUGHT...SO WL
LWR POP (TO 20%) AND INCLD IN ONLY XTRM SE VA AND NE NC FOR THIS
AFTERNOON (WHR IT HAS AT LEAST WANTED TO RA SPORADICALLY THIS SUMMER
SO FAR). SFC CDFNT PRESSING SWD THRU FA ATTM...XPCTD TO BE S OF FA
BRDR LINE IN NC BY THIS EVE/TNGT. HV ADJSTD WNDS IN BOTH ZFP AND CWF
TO REFLECT FASTER/MR SGFNT WND SHIFT/SPD INCRS (AT THE CST ESP).

WISH HAD BETTER NEWS...RA CHCS FOR REST OF THE WK DONT APR TO BE
TOO GUD...WL EVALUATE WITH NEW PACKAGE.

FCSTID = 25

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 20, 2:03 PM EST, 37 minutes before
NCZ014>017-030>032-VAZ096-097-202000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT TUE AUG 20 2002

...SLOW MOVING THUNDERSTORMS AFFECTING ACROSS INTERIOR SOUTHEAST
VIRGINIA AND NORTHEAST NORTH CAROLINA...

AT 300 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SCATTERED
THUNDERSTORMS WITH VERY HEAVY RAIN FROM CHESAPEAKE AND SUFFOLK IN
SOUTHEAST VIRGINIA...INTO INTERIOR COASTAL NORTHEAST NORTH CAROLINA.
THE THUNDERSTORMS WERE MOVING SLOWLY AND ERRACTICALLY...AND ARE
EXPECTED TO PERSIST THROUGH AT LEAST 415 PM.

RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS. ADDITIONALLY...EXPECT FREQUENT DANGEROUS
LIGHTNING IN THE PATH OF THESE STORMS.

25
Special weather statement, Aug 20, 2:26 PM EST, 14 minutes before
NCZ015>017-032-202015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT TUE AUG 20 2002

...STRONG THUNDERSTORMS NEAR THE NORTHERN SHORE OF THE ALBEMARLE
SOUND...

AT 325 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A CLUSTER OF
STRONG THUNDERSTORMS JUST NORTH OF THE ALBEMARLE SOUND...STRETCHING
FROM NEAR ELIZABETH CITY WESTWARD INTO CENTRAL PASQUOTANK COUNTY
INTO NORTHEAST NORTH CAROLINA. THE STORMS WERE MOVING SLOWLY AND
ERRACTICALLY...AND ARE EXPECTED TO PERSIST THROUGH 415 PM.

RAINFALL RATES OF 1 1/2 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS. ADDITIONALLY...STRONG WIND GUSTS TO 45
MPH...FREQUENT DANGEROUS LIGHTNING AND EVEN SMALL HAIL ARE EXPECTED
WITH THESE STORMS.

25

The radar

The Norfolk radar (KAKQ), 103 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasquotank

When
August 20, 2:40 PM EST
Where
Pasquotank County, Elizabeth City
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.300, -76.233

Damage to sheds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313129.